Washington, 2005

Flooding in Washington, January 17 to 20, 2005

January 17 to 20, 2005 · NWS SEW · 10 events in 10 counties and zones

5 to 6 inches of rain produced flooding on the Skokomish, Tolt, Bogachiel, Snoqualmie, Skykomish, Stillaguamish, Snohomish, Satsop, Skagit, Nooksack, Puyallup, Carbon, Cowlitz, Chehalis and Skookumchuck Rivers. Major flooding occurred on the Skokomish, Snohomish, Snoqualmie, and Tolt.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

From 2.5 to 6 inches of rain produced flooding on the Skokomish, Tolt, Bogachiel, Snoqualmie, Skykomish, Stillaguamish, Snohomish, Satsop, Skagit, Nooksack, Puyallup, Carbon, Cowlitz, Chehalis and Skookumchuck Rivers. Major flooding occurred on the Skokomish, Snohomish, Snoqualmie, and Tolt. Areal flooding occurred in Snohomish and Pierce Counties including the South Fork Stillaguamish and Wallace Rivers and South Prairie Creek. Many roads were closed in Grays Harbor and Snohomish counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Jan 17, 9:20 AM PST, 4 hours 10 minutes earlier.

Area forecast discussion, Jan 17, 9:20 AM PST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
920 AM PST MON JAN 17 2005

.SYNOPSIS...A JET STREAM EXTENDING SOUTHWEST FROM WESTERN WASHINGTON
TO JUST NORTH OF HAWAII WILL BRING RAIN AND MILD TEMPERATURES TO THE
AREA THROUGH TUESDAY NIGHT. THE HEAVY RAIN IN THE MOUNTAINS WILL
DRIVE SOME RIVERS ABOVE FLOOD STAGE. MILD TEMPERATURES WILL CONTINUE
THROUGH THE WEEK AND INTO THE WEEKEND...BUT RAINFALL WILL PROBABLY
BE LESS SUBSTANTIAL.

&&

.DISCUSSION...LOTS OF WEATHER GOING ON THIS MORNING. SATELLITE
IMAGERY SHOWS THE PINEAPPLE EXPRESS HAS SET UP WITH THE STRONG SW
JET EXTENDING FROM WESTERN WASHINGTON BACK TO JUST NORTH OF HAWAII.
PW VALUES WITHIN THE CORE OF THIS MOISTURE 1.5-2 INCHES ON THE SSMI
IMAGERY. ACARS SOUNDINGS THIS MORNING REPORTING SW WINDS 50-60 KTS
AT 850 MB AND EVEN 40 KTS AS LOW AT 925 MB. FREEZING LEVEL THIS
MORNING AT FORKS WAS 10100 FEET. ALL ADDS UP TO A SOGGY DAY FOR
WESTERN WASHINGTON. SURFACE GRADIENTS ACROSS THE CASCADES IN THE -12
TO -13 MB RANGE KEEPING A SHALLOW LAYER OF COLD AIR RIGHT OVER
SNOQUALMIE AND STEVENS PASS WITH THE EASTERLY FLOW. THESE CONDITIONS
WILL CONTINUE THOUGH AT LEAST THIS AFTERNOON. CURRENT WARNING
EXPIRES AT 6 PM. WITH THE LAYER BEING SO SHALLOW WILL HOLD OFF UNTIL
THE AFTERNOON PACKAGE TO MAKE ANY CHANGES BUT INITIAL THOUGHTS ARE
THIS WARNING WILL HAVE TO BE EXTENDED THROUGH TONIGHT AND POSSIBLY
INTO THE MORNING HOURS ON TUESDAY. CURRENT FORECAST HAS THE REST OF
THE TRENDS COVERED WITH A SERIES OF WAVES RIPPLING UP THE BAROCLINIC
BAND INTO WESTERN WASHINGTON FOR THE NEXT 48 HOURS. LAKE QUINAULT
SPOTTER CALLED IN THIS MORNING WITH 3 INCHES OF RAIN SINCE 9 PM LAST
NIGHT AND THIS IS JUST THE BEGINNING. ALL THREE SOUTH SLOPES OF THE
OLYMPICS RAIN GAUGES REPORTED OVER .40 INCHES OF RAIN LAST HOUR.
THESE AREAS COULD EASILY SEE OVER 10 INCHES OF RAIN IN THE NEXT 48
HOURS WITH THE NORTHERN AND CENTRAL CASCADE LOCATIONS GETTING 6 TO 9
INCHES. FLOOD WATCH IS ALREADY OUT. WILL GO TO A WARNING ON THE
SKOKOMISH WITHIN THE HOUR. NO UPDATES THIS MORNING. FELTON

&&

.AVIATION...WARM FRONT LURKING TO THE SW AND AS IT APPROACHES CIGS
WILL CONT TO LWR SOME WITH REDUCED VSBYS IN MOD RAIN AND FOG. AFT
FRONT PASS THIS AFTN...EXPECT SOME IMPROVEMENT IN CIGS AND
VSBYS...MOSTLY TO THE 2000-2500 FOOT RANGE AND 5+ MILES. THAT WILL
BE THE BEST IT WILL GET FOR THE NEXT FEW DAYS WITH RAIN
INDEFINITELY. KSEW...MOSTLY MVFR CIGS AND VSBYS THRU THE NEXT 24 HRS
XCP IFR THRU 20Z-22Z. STRONG SLY WINDS ALFT WITH LGT SELY AT THE SFC
UNTIL FRONT PASSES...THEN SLY WIND WILL MIX TO THE SFC. CERNIGLIA

.SEW WATCHES/WARNINGS/ADVISORIES...GALE WARNING COAST...STRAIT
ENTRANCES...CAMANO ISLAND TO POINT ROBERTS.
.SMALL CRAFT ADVISORY ADMIRALTY INLET...CENTRAL STRAIT...PUGET SOUND
AND HOOD CANAL.

.KATX...VCP21/CSR21 OPERATIONAL.

&&
Hazardous weather outlook, Jan 17, 6:00 AM PST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SEATTLE WA
600 AM PST MON JAN 17 2005

PZZ130-132-133-150-153-156-170-173-176-181400-
600 AM PST MON JAN 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS FROM CAPE
FLATTERY TO CAPE SHOALWATER OUT TO 60 NM...THE ENTRANCES TO THE
STRAIT OF JUAN DE FUCA...AND THE NORTHERN INLAND WATERS FROM CAMANO
ISLAND TO POINT ROBERTS.

.DAY ONE...

A GALE WARNING IS IN EFFECT. SEE THE COASTAL WATERS FORECAST...
FZUS56 KSEW...FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

WAZ018-181400-
600 AM PST MON JAN 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CASCADES PASSES.

.DAY ONE...

AN ICE STORM WARNING IS IN EFFECT. SEE THE WINTER WEATHER
MESSAGE...WWUS46 KSEW...FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

WAZ002>008-010-011-013>016-181400-
600 AM PST MON JAN 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWLANDS OF WESTERN
WASHINGTON.

.DAY ONE...

PERIODS OF HEAVY RAIN COULD DRIVE SOME RIVERS ABOVE FLOOD STAGE BY
LATE TODAY OR TONIGHT. SEE THE FLOOD WATCH...WGUS66 KSEW...FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...

PERIODS OF HEAVY RAIN COULD DRIVE SOME RIVERS ABOVE FLOOD STAGE
TUESDAY OR WEDNESDAY. SEE THE FLOOD WATCH...WGUS66 KSEW...FOR
MORE DETAILS.

WEATHER.GOV/SEATTLE

In the hours before

Local storm report, Jan 17, 8:18 AM PST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
818 AM PST MON JAN 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 AM     HEAVY RAIN       30 NNE HOQUIAM          47.38N 123.64W
01/17/2005  3.00 INCH        GRAYS HARBOR       WA   PUBLIC

            LAKE QUINAULT SPOTTER REPORTS 3 INCHES OF RAIN SINCE 9 PM
            LAST NIGHT. HEAVY RAIN CONTINUING.

&&

FELTON
Local storm report, Jan 17, 10:01 AM PST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1001 AM PST MON JAN 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     HEAVY RAIN       3 WNW SEQUIM            48.09N 123.17W
01/17/2005  2.09 INCH        CLALLAM            WA   TRAINED SPOTTER

            TOTAL SINCE MIDNIGHT

&&
Local storm report, Jan 17, 10:27 AM PST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1027 AM PST MON JAN 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HEAVY RAIN       1 N SHELTON             47.22N 123.12W
01/17/2005  2.15 INCH        MASON              WA   TRAINED SPOTTER

            TOTAL OVER 14 HRS

&&
Local storm report, Jan 17, 11:50 AM PST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1150 AM PST MON JAN 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 AM     HEAVY RAIN       5 WNW CLALLAM BAY       48.28N 124.36W
01/17/2005  3.68 INCH        CLALLAM            WA   TRAINED SPOTTER

            RAIN MIDNIGHT TO 11 AM 3.68 INCHES. STILL RAINING HARD.

&&

FELTON
Local storm report, Jan 17, 12:23 PM PST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1223 PM PST MON JAN 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       36 NNW YELM             47.43N 122.89W
01/17/2005  2.45 INCH        MASON              WA   TRAINED SPOTTER

            STORM TOTAL SO FAR. HEAVY RAIN CONTINUES.

1215 PM     HEAVY RAIN       3 SW SKOKOMISH          47.30N 123.20W
01/17/2005  2.50 INCH        MASON              WA   TRAINED SPOTTER

            16 HOUR TOTAL

&&
Local storm report, Jan 17, 1:29 PM PST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
129 PM PST MON JAN 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HEAVY RAIN       5 ESE MONTESANO         47.00N 123.48W
01/17/2005  1.00 INCH        GRAYS HARBOR       WA   TRAINED SPOTTER

            FELL IN 3 HRS

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, Mason T Sw & Nw/Kitsap T X Se/Ec&se Jefferson

When
January 17, 1:30 PM PST to January 20, 2:30 PM PST
Where
Mason T Sw & Nw/Kitsap T X Se/Ec&se Jefferson forecast zone
Reported by
OFFICIAL NWS OBS.

Flood, C King/C Pierce/X Ne Thurston/C Lewis

When
January 17, 1:30 PM PST to January 20, 2:30 PM PST
Where
C King/C Pierce/X Ne Thurston/C Lewis forecast zone
Reported by
OFFICIAL NWS OBS.

Flood, C Skagit/C Snohomish

When
January 17, 1:30 PM PST to January 20, 2:30 PM PST
Where
C Skagit/C Snohomish forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.233, -117.200

Flood, Sw Snohomish

When
January 17, 1:30 PM PST to January 20, 2:30 PM PST
Where
Sw Snohomish forecast zone
Reported by
OFFICIAL NWS OBS.

Flood, Thurston T X Se/Sw Mason/C&se Grays Harbor/W Lewis

When
January 17, 1:30 PM PST to January 20, 2:30 PM PST
Where
Thurston T X Se/Sw Mason/C&se Grays Harbor/W Lewis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.917, -122.550

Flood, W Clallam/W Jefferson

When
January 17, 1:30 PM PST to January 20, 2:30 PM PST
Where
W Clallam/W Jefferson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.150, -122.717

Flood, W King/X Se Kitsap

When
January 17, 1:30 PM PST to January 20, 2:30 PM PST
Where
W King/X Se Kitsap forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.967, -120.600

Flood, W Pierce

When
January 17, 1:30 PM PST to January 20, 2:30 PM PST
Where
W Pierce forecast zone
Reported by
OFFICIAL NWS OBS.

Flood, W Skagit/Nw Snohomish

When
January 17, 1:30 PM PST to January 20, 2:30 PM PST
Where
W Skagit/Nw Snohomish forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.300, -119.433

Flood, Western Whatcom

When
January 17, 1:30 PM PST to January 20, 2:30 PM PST
Where
Western Whatcom forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435147, 5435148, 5435149, 5435150, 5435151, 5435152, 5435153, 5435154, 5435155, 5435156.